Ohio, 2020

Flood and Strong Wind in Ohio, April 13 to 14, 2020

April 13 to 14, 2020 · NWS RLX · 2 events in 2 counties and zones

An intense low pressure system crossed into the Ohio Valley during the early morning hours on the 13th, with a strong line of thunderstorms aligned along a surface cold front. A tightened pressure gradient formed over southeast Ohio, inflicting strong synoptic winds outside of convection causing isolated power outages due to fallen trees and limbs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An intense low pressure system crossed into the Ohio Valley during the early morning hours on the 13th, with a strong line of thunderstorms aligned along a surface cold front. A tightened pressure gradient formed over southeast Ohio, inflicting strong synoptic winds outside of convection causing isolated power outages due to fallen trees and limbs. A local mesonet in Lawrence County measured a gust of 36 MPH. Along with strong winds, the West Fork of Duck Creek at Macksburg gage noted an overnight rise of its banks, which resulted in very minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 12, 11:33 PM EST, 27 minutes earlier.

Area forecast discussion, Apr 12, 11:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1233 AM EDT Mon Apr 13 2020

.SYNOPSIS...
Intense low pressure system crosses Sunday night, pulling a
strong cold front through Monday morning. Cooler with weak
systems next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1225 PM Monday...

Made some updates to PoP and wind fields based on some pseudo
surface divergence as the back end of an 85KT jet core lifts
north. Main concern in the short term is the leading edge and
just behind the leading edge of a precipitation field working
its way toward the Metro Valley at this hour. In the wake of
earlier convection, low level dew point depressions have
increased to around 10F, and rain drag/evaporative cooling has
been enough to drag down higher momentum air across SW VA and S
WV over the last few hours with gusts of 45 to 55 mph reported.
While there may also be some downslope component enhancing these
winds, suspect we'll see a decent line of gusts continue as the
precipitation field works north through the remainder of the
morning. The wind Advisory moved up in time below should cover
this for now, but may need bring the more northerly portions of
it up in time as well soon.

Will also need to watch the western edge of the morning precip
field. As mentioned, temperatures ahead of the precip shield
have warmed back into the mid 60s, and in the absence of
additional precip prior to arrival of the cold front and
approaching negatively tilted mid-level wave, may be able to
general some MLCAPE in a very strongly sheared environment.

As of 935 PM Sunday...

Decided to start the wind advisory now since reports of high
winds and a few observations close to 50KT gusts have been
coming in. Currently, the main area of interest is near the
south in Dickenson County, VA. The Wind Advisory covers
essentially the southern half of the area in anticipation of
strong winds advecting in from the south as a low level jet
noses in. From model imagery, it looks like a low potentially
developed at 925mb and is producing waves in conjunction with
the mountain ridges. This may be initiating downsloping and
realizing stronger boundary layer winds to the surface in
valleys that are in higher elevations.

As of 730 PM Sunday...

The forecast remains on track and only modifications to a few
parameters were made. First, tweaked temperatures to better
represent current observations and trends. Second, raised winds
and gusts slightly for the first half of the period since winds
are currently at their minimum and forecast to progressively
increase throughout the period. There were a few gaps with lower
winds speeds and I see no signs of any relaxing of the gradient
or low level intensity decrease in the models, so decided to
multiply a small factor. Lastly, sky grids were touched
slightly due to aviation grids and resulted in little change.

As of 210 PM Sunday...

Lots going on.

Large scale spring storm system is currently intensifying and
will continue to strengthen on its path into the Ohio Valley and
central Appalachians bringing significant weather from the Gulf
Coast and eventually into the Northeast, including our CWA.

Surface pressure will be falling and the pressure gradient
increasing with the center of low pressure tracking from the
Arklatex region northeastward into the Great Lakes. Dramatic
increases in the low to mid level flows will occur over the next
few hours with efficient and anomalously high low/mid level
moisture transport into the region. Strong forcing from a
myriad of upper level waves in the southwesterly flow aloft to
the cold front itself will provide periods of off and on
convection this evening, tonight, and tomorrow morning. Despite
the strong speed and directional shear, the one ingredient
missing, at least on the front end of the forecast, is
instability, so the primary weather type into the overnight will
be showers. Finally, some elevated instability materializes,
and thunderstorms are possible for the area, especially as the
front pushes through. But in the end, the lack of overall
instability is a main factor in the SPC thunderstorm risks
largely staying to the south and west, with some small areal
exceptions of the slight risk in our northeast KY counties and
southwest VA counties. Regardless, wind gusts are likely with
either showers or thunderstorms.

Not to be overlooked in this whole process is the potential for
excessive rainfall from WPC over the southern half of the CWA.
Developing waves of low pressure will progressive motion,
running it over the same areas and times. The repetition of
convective cells, thunder or not, may start to overwhelm in
terms of the hydrologic aspect given the high amounts of low
level moisture advecting into the region and the ultimate
frequency of showers/storms. Flash flood guidance is on the
higher side in the 1.75-2.00 inch range with some greening of
the landscape occurring, so we are in decent shape to handle
some rain. Because of this, no flood watch for now, but these
areas will need to be watched carefully as the event
progresses.

Last but not least is the synoptic scale wind event that will
also unfold. As mentioned, the increasing flows and pressure
gradient warrants the advisory and the warning in the highest
mountains for wind. That said, the 12Z run of the synoptic scale
models pushed the low level jet a bit further east, and faster
to the east, making the momentum transfer a bit harder for the
western zones of the CWA with less wind to bring down. Couple
that with the warm advective nature of the wind upgliding along
the isentropes, and this may be hard to reach some of the
criteria for the headlines that are out. Nonetheless, the
region has seen significant wind over the last couple weeks from
storms and other low pressure systems leading to some
heightened sensitivity to wind events, and gusty conditions will
undoubtedly occur.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
As of 220 PM Sunday...

Drier with gradually decreasing winds to start the period as
high pressure starts to nudge in from the west. Drier and cooler
weather for Tuesday, but another disturbance will move into the
area Tuesday night, with rain and snow showers developing.
Light accumulations are expected, mainly across the mountainous
counties, and am coding up borderline advisory snow criteria for
the higher terrain of Randolph and Pocahontas counties. However,
for now, will leave mention of this out of the HWO due to
uncertainty, and the fact that we have the current hazards for
tonight/Monday to worry about first.

Initial wave will kick off to the east during the day Wednesday,
with a brief break in the precipitation expected.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 220 PM Sunday...

Another front will sag south into the area Wednesday evening
through Thursday, with another round of light precipitation and
another shot of cooler air. Bit early to say for sure but
Thursday morning may be one with freeze headlines again across
much of the area.

A stronger low and upper shortwave trough will move into the
area late in the work week, with showers and thunderstorms
developing.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 800 PM Sunday...

A strong system is expected to bring plenty of rain showers and
possible thunderstorms to the entire area during the overnight
through Monday morning. Southerly flow will slowly take a turn
to westerly by the afternoon due to frontal passage. The system
kicks out early Monday with showers diminishing by afternoon.
Some low CIGs (MVFR) will linger in and along the mountains,
however for the most part, VFR will return to most of the area
by this time. A MVFR CIG will pass on through in the early
afternoon due to wrap around flow after frontal passage and exit
to the east by late afternoon, possibly going into the evening
slightly.

The main threat for this period other than thunderstorms, which
may or may not affect most terminals directly, will be wind
shear. Winds will steadily increase with the strongest gusts
from 5am to 11am and up to 45KT at any terminal is not out of
the question. Wind shear of over 50KT at 2000FT is expected,
especially with any lulls within surface wind.

stratiform rain at first could drop VIS down fast if intensity
increases and with a transition over to a more convective regime
early Monday morning can also drop VIS in a heavy shower
substantially especially within storms, however should bounce
quickly back. With more stratiform type showers, VIS may stay
around MVFR with oscillating periods of IFR in short bursts
along the mountains. Not expecting a lot of restrictions area
wide and really just confined to the south and along the
mountains possibly affecting EKN/CKB/BKW for the majority of
the time.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Prevailing VIS may drop lower under a
heavy shower/storm to IFR at times near EKN/CKB/BKW, however
should bounce back relatively quickly. BKW/EKN have the best
chance to take a direct hit from a storm between 1 to 4am,
otherwise the rest of the sites have a smaller chance.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             MON 04/13/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    M    L    M    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
IFR possible in mountain snow showers for Tuesday
night/Wednesday morning..

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning from 6 AM this morning to 8 PM EDT this
     evening for WVZ523>526.
     Wind Advisory from 6 AM this morning to 8 PM EDT this evening
     for WVZ006>011-014-016>020-028>032-039-040.
     Wind Advisory until 8 PM EDT this evening for WVZ005-013-015-
     024>027-033-034-515>522.
OH...Wind Advisory from 6 AM this morning to 8 PM EDT this evening
     for OHZ066-067-075-076-083>087.
KY...Wind Advisory from 6 AM this morning to 8 PM EDT this evening
     for KYZ101>103.
     Wind Advisory until 8 PM EDT this evening for KYZ105.
VA...Wind Advisory until 8 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...26/SL
NEAR TERM...26/JP/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...JZ
Hazardous weather outlook, Apr 12, 9:38 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1038 PM EDT Sun Apr 12 2020

WVZ523>526-140245-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1038 PM EDT Sun Apr 12 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

There is a marginal risk of severe thunderstorms late tonight
through early Monday morning. Damaging winds are the primary threat.

In addition, there is a slight risk for excessive rainfall and
localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Marginal risk for severe thunderstorms are possible into Monday
morning. Locally heavy rainfall and strong gusty winds are the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005-013-015-024>026-033-034-515>518-140245-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
1038 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong thunderstorms are possible overnight into early Monday
morning. Locally heavy rainfall and strong gusty winds are the
primary threat, with a slight risk for severe thunderstorms.

In addition, there is a slight risk for excessive rainfall across
the area and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ083>087-WVZ006>008-014-140245-
Greenup-Carter-Boyd-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Cabell-Mason-Jackson WV-Putnam-
1038 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms overnight into early
Monday. Damaging winds are the primary threat.

In addition, there is a marginal to slight risk for excessive
rainfall across the area and localized flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ027-519>522-140245-
Clay-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
1038 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong thunderstorms are possible overnight into Monday morning.
Locally heavy rainfall and strong gusty winds are the primary threat,
with a marginal risk for severe thunderstorms.

In addition, there is a slight risk for excessive rainfall across
the area and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ009>011-016>020-028>032-039-040-140245-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
1038 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible late Sunday night into Monday
morning. Locally heavy rainfall and strong gusty winds are the
primary threat, with a marginal risk for severe thunderstorms.

In addition, there is a marginal to slight for excessive rainfall
across the area and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Apr 12, 8:47 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
947 PM EDT Sun Apr 12 2020

VAZ003-004-WVZ033-130230-
Dickenson-Buchanan-McDowell-
947 PM EDT Sun Apr 12 2020

...STRONG WINDS AFFECTING DICKENSON...BUCHANAN AND WESTERN MCDOWELL
COUNTIES...

At 944 PM EDT, showers moving northeast at 55 mph were bringing down
strong winds aloft.

Wind gusts of 50 to 55 mph are occurring with and ahead of these
showers.

Locations impacted include...
Welch, Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Gary, War, Trammel, Big Rock, Paw Paw, Gilbert Creek,
Davy, Clinchco, Bradshaw, Iaeger, Jolo, Oakwood and Coalwood.

LAT...LON 3702 8248 3713 8255 3720 8255 3727 8235
      3754 8197 3751 8193 3755 8186 3751 8182
      3750 8173 3752 8162 3738 8151 3728 8177
      3727 8176 3723 8174 3720 8176 3713 8192
      3713 8199 3705 8204 3704 8217 3696 8235
TIME...MOT...LOC 0144Z 240DEG 49KT 3717 8233

12
Local storm report, Apr 12, 8:51 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
951 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     3 E CLINTWOOD           37.14N 82.41W
04/12/2020                   DICKENSON          VA   PUBLIC

            TREE LIMBS BROKEN.

&&
Local storm report, Apr 12, 8:52 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
952 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     NON-TSTM WND DMG 3 E CLINTWOOD           37.14N 82.41W
04/12/2020                   DICKENSON          VA   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            E CLINTWOOD. TREE LIMBS BROKEN.

&&
Local storm report, Apr 12, 8:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
954 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     NON-TSTM WND DMG CLINTWOOD               37.15N 82.46W
04/12/2020                   DICKENSON          VA   PUBLIC

            VERY WINDY. TREE LIMBS AND TREES HEARD
            SNAPPING.

&&
Local storm report, Apr 12, 11:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     NON-TSTM WND DMG 2 E WILLIAMSON          37.67N  82.24W
04/12/2020                   MINGO              WV   TRAINED SPOTTER

            1 INCH TREE LIMBS BROKEN. SHINGLES BLOWN OFF.

&&

EVENT NUMBER RLX2000858

ROCHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, Lawrence

When
April 13, 12:00 AM EST to 12:00 PM EST
Where
Lawrence forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Flood, Washington

When
April 13, 7:00 PM EST to April 14, 5:45 AM EST
Where
Washington County, 0.63 mi N of Macksburg to 0.32 mi NE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.639, -81.469

On the West Fork of Duck Creek in Macksburg, the gage showed the creek rose above its thirteen foot bankfull level on the evening of the 13th, peaking at 13.25 feet a few hours after midnight on the 14th, then returned to its banks around daybreak. Minor flooding occurred in typical spots near the creek, such as water covering Broad Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881973, 883021.